An observational study of almost 1300 HIV-positive patients has confirmed that kidney problems related to tenofovir (Viread) are rare and usually occur in patients with other risk factors. These findings were published in the July edition of The Journal of Acquired Immune Deficiency Syndromes.
Tenofovir is a nucleotide reverse transcriptase inhibitor, which is removed from the body through the kidneys. It should not be used by patients taking other drugs that can harm the kidneys, while it should be taken less often in patients with pre-existing kidney disease, characterised by a creatinine clearance of less than 50ml/min. Creatinine clearance is a test to measure how well the kidneys are working. In contrast to the standard 300mg once-a-day dose, patients with creatinine clearance between 30 and 49ml/min should take 300mg of tenofovir every two days, while those with values between 10 and 29ml/min should take a single 300mg dose every three to four days.
A number of studies have found a link between the use of tenofovir and kidney toxicity, including the serious condition Fanconi syndrome. However, recent findings suggest that kidney damage only occurs in the patients whose tenofovir dose was not adjusted appropriately.
To confirm these findings in a real-life setting, a team of doctors kept track of 1286 treatment-experienced adult patients from 120 HIV clinics across Spain as part of the Recover Study. All of the patients replaced a nucleoside reverse transcriptase inhibitor (NRTI) with tenofovir to alleviate side-effects. The majority of the cohort were men, infected through injecting drug use, having taken at least two previous antiretroviral drug regimens. These data were reported in preliminary form at the 44th Interscience Conference on Antimicrobial Agents and Chemotherapy (ICAAC) in Washington DC in 2004.
After 48 weeks, only five (0.39%) of the patients experienced kidney problems that required them to stop taking the drug. All five cases had prior kidney problems, including two cases of long-term kidney failure: these two patients both had creatinine clearance below 50ml/min but were taking tenofovir at the standard dosing interval.
Four of the patients recovered after stopping tenofovir treatment, with one of these requiring surgery to remove kidney stones. The fifth patient died of a heart attack two days after stopping tenofovir treatment.
“In our cohort of 1286 highly treatment-experienced patients treated with tenofovir disoproxil fumarate-containing regimens and followed up through 48 weeks, the incidence of renal impairment leading to discontinuation of tenofovir disoproxil fumarate was very low (0.39 per 100 patient-year[s]) and reversible,” the authors write. “This information is in agreement with previous published data on this matter, both in clinical trials and in observational cohorts.”
The doctors point out, however, that their observed rate of kidney toxicity was slightly higher than that seen in two randomised, double blind clinical trials of tenofovir, possibly because patients with severe kidney disease were excluded from these studies.
They also call for the introduction of routine kidney function testing before the initiation of tenofovir, and possibly other anti-HIV drugs. “It is important to highlight the need of assessing renal function before [initiating] treatment with tenofovir disoproxil fumarate and of adjusting the dose interval in case of renal impairment,” they write.
Moreno S et al. Renal safety of tenofovir disoproxil fumarate in HIV-1 treatment-experienced patients with adverse events related to prior NRTI use: data from a prospective, observational, multicenter study. J Acquir Immune Defic Syndr 42: 385-387, 2006.